Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS El Paso, TX

July 12, 2018Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 12, 2018, 5:53 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 5:53 PM MDT (23:53 UTC)
Expired
Jul 12, 2018, 8:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 166 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS54 KEPZ 122353
FFWEPZ
NMC017-130245-
/O.NEW.KEPZ.FF.W.0009.180712T2353Z-180713T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
553 PM MDT THU JUL 12 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Grant County in south central New Mexico...

* Until 845 PM MDT.

* At 552 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen with additional rainfall expected. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Separ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3256 10824 3220 10823 3219 10853 3252 10851

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:37 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 12, 3:37 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
337 PM MDT Thu Jul 12 2018

.SYNOPSIS...
With our Monsoon pattern in full swing, we can expect some heavy
rain and flooding from thunderstorms through at least the weekend
and possibly the early part of next week. Temperatures will remain
cooler than normal. By Monday and Tuesday moisture amounts
diminish some, with thunderstorms still expected but perhaps with
less flood potential. Temperatures may warm back to normal by mid
week.

&&

.DISCUSSION...
Our heavy rain potential looks to remain for several more days, as
the Monsoon season is in high gear. Split upper highs over the
lower Mississippi Valley and out west over the Great Basin will
persist for several days. PWs of 1.3 to 1.5 inches will persist
through Monday, with decent flood potential for this same period.
In the short term, it looks like mostly airmass thunderstorms
tonight. Most storms so far have popped and dropped within about
30-45 minutes. Modest MUCAPES and very little wind shear don't
bode well for more organized convection. Having said that, with
PWs of 1.3 to 1.4 inches tonight, some flooding is still possible,
with best potential south of a line from Lordsburg-Orogrande,
where a nose protrudes out from the main high to the northeast to
produce lighter flow aloft. Same story again across the weekend
and into Monday, though models showing some higher MUCAPE values
by Sunday, for a hint of potential for strong/severe storms.

Tuesday and beyond...both GFS and ECMWF begin slight drying trend,
though for different reasons. GFS shows Great Basin high becoming
the dominant (only) high center, with our winds turning more
northeast and entraining some drier air. This should isolate
thunderstorms more, but perhaps increase severe potential. ECMWF
on the other hand combines split high pattern back to one large
high over the southern Plains Tuesday and over New Mexico by
Wed/Thu. This scenario would possibly shut most/all activity off
by Wednesday. Did start trending POPs down after Monday but will
hold off on the draconian ECMWF solution for now.

&&

.AVIATION...Valid 13/00-14/00Z.
Monsoon moisture will remain plentiful leading to additional showers
and storms. Best chances for convection will be between 00Z and 06Z
and again after 18Z. During these times look for SCT -TSRA AND
+TSRA/WIND VRB15G35KT/LCL VSBY 3-5SM/CIGS 040-060 AGL. Sky generally
SCT-BKN 050-070 BKN100-140 BKN200.

&&

.FIRE WEATHER...
Monsoon moisture looks to remain aver the area for much of the week
ahead. This will result in daily chances for wetting precip across
all fire zones. Early convection will favor higher terrain each day
with additional showers and storms filtering over lowland locations
during the afternoon and evening hours. Heavy rainfall and localized
flooding look to be the primary threat from this activity. However
frequent cloud to ground lightning will also be a concern where
convection occurs. Storm coverage will become a bit more isolated by
midweek next week when an upper ridge settles over the region.
However this will not completely eliminate rain chances. Meanwhile
min RH values will stay elevated each afternoon until midweek next
week, but should stay above critical thresholds through the entire
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  89  71  93 /  50  30  50  40
Sierra Blanca           66  87  67  91 /  40  30  40  30
Las Cruces              67  88  67  91 /  50  30  50  50
Alamogordo              66  86  67  88 /  50  30  50  40
Cloudcroft              52  63  52  68 /  50  40  60  50
Truth or Consequences   66  88  66  90 /  50  30  50  50
Silver City             61  78  60  80 /  50  40  50  60
Deming                  65  91  66  89 /  50  30  50  50
Lordsburg               66  92  66  87 /  50  30  50  50
West El Paso Metro      70  87  70  92 /  50  30  50  40
Dell City               67  90  68  94 /  40  30  30  30
Fort Hancock            70  90  70  93 /  50  30  30  40
Loma Linda              63  81  64  88 /  50  30  40  40
Fabens                  68  88  68  93 /  50  30  50  40
Santa Teresa            68  88  67  92 /  50  30  50  40
White Sands HQ          68  86  68  91 /  50  30  50  40
Jornada Range           65  88  66  91 /  50  30  50  40
Hatch                   66  90  66  93 /  50  30  50  50
Columbus                68  91  68  91 /  50  30  50  50
Orogrande               68  86  68  91 /  50  30  40  40
Mayhill                 56  71  55  77 /  40  40  50  50
Mescalero               56  71  54  77 /  50  40  50  50
Timberon                56  70  55  78 /  50  40  50  50
Winston                 57  78  56  80 /  50  40  50  50
Hillsboro               61  84  60  85 /  50  40  50  50
Spaceport               64  87  65  90 /  50  30  50  50
Lake Roberts            54  79  53  80 /  50  50  50  60
Hurley                  61  81  60  82 /  50  30  50  60
Cliff                   59  89  59  86 /  50  30  50  60
Mule Creek              60  87  61  84 /  40  30  50  50
Faywood                 63  83  61  84 /  50  40  50  60
Animas                  66  91  65  86 /  50  30  50  60
Hachita                 65  90  65  87 /  50  30  50  60
Antelope Wells          63  89  64  86 /  50  30  50  60
Cloverdale              62  84  61  83 /  50  30  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/17
Hazardous weather outlook, Jul 12, 12:01 PM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1201 PM MDT Thu Jul 12 2018

NMZ401>417-TXZ418>424-131815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1201 PM MDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated, mainly mountain thunderstorms early afternoon. Then
scattered thunderstorms all areas by late afternoon and night
time. Some storms will produce heavy rainfall and local flooding.
Small hail and wind gusts to 40 mph may also accompany a few of
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms each day. Some storms will
produce heavy rainfall and local flooding. Best potential for
flooding is Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:10 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 12, 1:25 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 12, 1:31 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 12, 2:18 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 12, 2:55 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 12, 5:22 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero38 min
Jul 12, 5:34 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 12, 5:44 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.